Parker Waichman LLP Warns That Prolonged Use of Proton Pump Inhibitors (PPIs) May Cause Serious Side Effects, Including Bone Fractures and Hypomagnesaemia

Share Article

Regulators in both the U.S. and U.K. have issued warnings regarding proton pump inhibitors (PPIs) and fractures of the hip, spine and wrist and hypomagnesaemia - low magnesium levels - in patients who used these popular heartburn drugs over a long period of time.

PW Logo

Parker Waichman LLP, a national law firm dedicated to protecting the legal rights of people injured by defective drugs, warns that prolonged use of proton pump inhibitors (PPIs) has been associated with serious side effects, including bone fractures and hypomagnesaemia (low magnesium levels). This week, the U.K.'s Medicines and Healthcare Products Regulatory Agency (MRHA) warned patients and doctors there of the possible association between PPIs and either of these side effects. The U.S. Food & Drug Administration (FDA) issued a similar warning regarding hypomagnesaemia in March 2011. The FDA ordered the makers of prescription PPIs to add warnings to their labels regarding the risk of fractures in May 2010.

PPIs inhibitors work by reducing the amount of acid in the stomach, and are approved to treat conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus. The drugs, which are available in prescription and over-the-counter versions, are sold under a number of brand names, including:

  •     Dexilant (dexlansoprazole)
  •     Nexium (esomeprazole magnesium)
  •     Prevacid (lansoprazole) and OTC Prevacid 24hr
  •     Prilosec (omeprazole) and Prilosec OTC
  •     Protonix (pantoprazole sodium)
  •     Vimovo (esomeprazole magnesium and naproxen)
  •     Zegerid (omeprazole and Sodium bicarbonate) and Zegerid OTC

This week, the MHRA warned that studies on a risk of fracture associated with PPIs suggest there may be a modest increase in the risk of hip, wrist, or spine fracture, especially if PPIs are used in high doses and over long durations (>1 year). The increased risk was observed mainly in elderly patients, and it is possible that other risk factors contribute to the increase in risk. According to the agency, two meta-analyses of studies suggest the risk of fracture is increased by 10–40% above baseline. The primary studies in these analyses have varied in the extent to which they have adjusted for other potential risk factors for fracture, and use of calcium or vitamin D, the MHRA said. [mhra.gov.uk/Safetyinformation/DrugSafetyUpdate/CON149775]

In May 2010, the FDA announced new warnings would be added to the labels of prescription PPI after its review of several epidemiological studies found increased risk of fractures of the hip, wrist, and spine with PPI use. Some studies found that those at greatest risk for these fractures received high doses of PPI or used them for one year or more. The majority of the studies evaluated individuals 50 years of age or older and the increased risk of fracture primarily was observed in this age group, the FDA said.[fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm213206.htm]

According to another MHRA warning issued this week, a review of case reports described in the literature or reported to regulatory authorities in Europe suggests that PPIs may cause hypomagnesaemia. Some cases occurred after 3 months of PPI therapy, but most occurred after 1 year of treatment. Symptoms of hypomagnesaemia may begin insidiously and be overlooked. In most case reports, hypomagnesaemia improved after magnesium replacement and discontinuation of the PPI. [mhra.gov.uk/Safetyinformation/DrugSafetyUpdate/CON149774]

Hypomagnesaemia occurs when there are low levels of magnesium in the blood. Common symptoms of the condition include:

  •     Abnormal eye movements
  •     Convulsions
  •     Fatigue
  •     Muscle spasms or cramps
  •     Muscle weakness
  •     Numbness

If untreated, hypomagnesaemia can lead to cardiac and/or respiratory arrest and death.

In a Drug Safety Communication issued in March 2011, the FDA announced that it had mandated that information about the potential risk of low magnesium be added to the WARNINGS AND PRECAUTIONS sections of the labels for all prescription PPIs. According to the agency, hypomagnesaemia has been reported in adult patients taking PPIs for at least three months, but most cases occurred after a year of treatment. Approximately one-quarter of these cases required discontinuation of PPI treatment in addition to magnesium supplementation. [fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm245275.htm]

Parker Waichman LLP offers free legal consultations to victims of PPI side effects. If you or a loved one sustained a fracture or suffered from hypomagnesaemia while taking a PPI, please contact their office by visiting the firm's PPI Injury page at http://www.yourlawyer.com. Free case evaluations are also available by calling 1 800 LAW INFO (1-800-529-4636).

For more information regarding PPI injury lawsuits and Parker Waichman LLP, please visit: http://www.yourlawyer.com or call 1-800-LAW-INFO (1-800-529-4636).

Contact:
Parker Waichman LLP
Herbert Waichman, Partner
(800) LAW-INFO
(800) 529-4636
http://www.yourlawyer.com

Share article on social media or email:

View article via:

Pdf Print

Contact Author

Herb Waichman, Partner
Parker Waichman LLP
(800) 529-4636
Email >
Visit website